Alabama, 2023

Flash Flooding and Hail in Alabama, May 16 to 18, 2023

May 16 to 18, 2023 · NWS BMX · 17 events in 12 counties and zones

A multi-day severe weather event unfolded across Central Alabama from May 16th through May 18th, 2023. An active northwest flow pattern coupled with a stalled out surface frontal boundary provided the ingredients necessary for strong to severe thunderstorms to develop during the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A multi-day severe weather event unfolded across Central Alabama from May 16th through May 18th, 2023. An active northwest flow pattern coupled with a stalled out surface frontal boundary provided the ingredients necessary for strong to severe thunderstorms to develop during the heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 10:46 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 16, 10:46 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1146 AM CDT Tue May 16 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 319 AM CDT TUE MAY 16 2023

Conditions are rather quiet this morning after an evening of
scattered thunderstorms. The quiet conditions will not continue for
too much longer as height falls overspread the region with an
approaching upper-level trough.  Moisture pooling within an area of
broad convergence ahead of an approaching front, will result in
numerous showers and storms especially this afternoon and evening.
Some activity could linger into the overnight hours as the front
moves slowly southward across our forecast area. The front should
become nearly stationary across our central and southern counties on
Wednesday, providing a good focus for numerous to widespread showers
and storms with daytime heating.

87/Grantham

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 319 AM CDT TUE MAY 16 2023

The boundary will be south of the area Wednesday night with very
little instability over the state. There could be some light showers
in the far south and east where light instability and PW values
remain...but the majority of the area should remain dry.

Thursday and Friday...low and mid level flow will be somewhat
chaotic with a southerly preference as a surface ridge attempts to
develop over the southeast US. With this ridge...diurnal convection
is possible both Thursday and Friday afternoons. PW values will be
max for this time of year and instability will be enough for
development. Winds will be light throughout the atmospheric profile.
Any scattered convection that does develop will have a chance for
heavy rainfall and localized ponding or flooding issues possible
with very little movement expected in any strong shower or storm.
Otherwise...severe weather is not expected at this time.

Southerly flow will strengthen by Friday afternoon into the
overnight hours with moisture and warmer air advecting into the
state. A frontal boundary will move through Saturday. PW values will
remain high...though instability will be somewhat lacking. The area
can expect scattered showers and thunderstorms through the day on
Saturday with severe weather not expected at this time.

Northerly flow will develop briefly Saturday night behind the front
with dry and cooler air moving into the state. This flow will then
turn to an easterly direction Sunday night as high pressure develops
over the Ohio Valley and puts Alabama on the southern end of the
high. Sunday evening through the beginning of the work week will see
a chance for diurnal convection each afternoon with enough
instability present. Winds will remain light and moisture content
will be lower.

24

&&

.AVIATION...
(18Z TAFS)
Issued at 1146 AM CDT TUE MAY 16 2023

An approaching trough and associated surface front will approach
the area this afternoon, resulting in increasing clouds through
midday and continuing through the afternoon and into tonight.
Chances for showers and some thunderstorms will increase from noon
local time through the afternoon and evening with the best
chances across the northern sites. Expect VFR conditions at least
through early afternoon followed by MVFR conditions toward the
evening with some IFR potential overnight due to low clouds. A
decrease in showers with a few storms are expected overnight
followed by scattered showers with some thunderstorms developing
toward late morning on Wednesday.

05

&&

.FIRE WEATHER...

A warm and moist air mass ahead of an approaching front will
result in numerous showers and storms this afternoon and evening
The front will stall out over central and southern Alabama on
Wednesday, leading to another day of numerous showers and storms
south of Interstate 20. 20 foot winds will become west-southwest
6-8 mph today, and shift to the west-northwest on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     88  65  80  59 /  60  60  40  10
Anniston    88  64  79  61 /  60  60  50  10
Birmingham  89  65  80  62 /  60  60  50  10
Tuscaloosa  90  65  81  62 /  60  60  60  10
Calera      88  65  82  63 /  60  60  60  10
Auburn      87  66  83  64 /  50  50  60  20
Montgomery  91  67  85  65 /  50  50  80  20
Troy        90  67  85  65 /  50  50  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...87
LONG TERM....24
AVIATION...05
Hazardous weather outlook, May 16, 8:20 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
920 AM CDT Tue May 16 2023

ALZ011>015-017>050-171730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
920 AM CDT Tue May 16 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe thunderstorms are possible across the northern half
of Central Alabama this afternoon and evening. Damaging wind gusts
and hail up to quarter size are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, May 16, 11:22 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1222 PM CDT Tue May 16 2023

ALZ032-161800-
Hale AL-
1222 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern Hale
County through 100 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moundville, or 14 miles northeast of Eutaw, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moundville, Harper Hill, Moundville Airport, Phipps and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 8772 3301 8752 3301 8750 3292 8744
      3282 8752 3285 8773
TIME...MOT...LOC 1722Z 270DEG 12KT 3292 8766

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, May 16, 11:39 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1239 PM CDT Tue May 16 2023

ALZ030-161815-
Sumter AL-
1239 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of west central Sumter
County through 115 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emelle, or 10 miles northwest of Livingston, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Gainesville, Epes, Emelle and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 8836 3282 8812 3280 8810 3280 8807
      3279 8806 3277 8808 3278 8811 3274 8810
      3272 8808 3269 8812 3268 8809 3270 8805
      3269 8804 3267 8806 3264 8806 3263 8808
      3260 8806 3263 8838
TIME...MOT...LOC 1739Z 272DEG 17KT 3270 8831

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Sumter

When
May 16, 11:54 AM CST to 11:55 AM CST
Where
Sumter County, 2.38 mi SSE of Mc Cainville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.620, -88.200

Nickel size hail reported near the University of West Alabama campus.

Hail, St. Clair

When
May 16, 12:18 PM CST to 12:19 PM CST
Where
St. Clair County, 1.34 mi WSW of Branchville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.640, -86.450

Hail, Jefferson

When
May 16, 12:22 PM CST to 12:23 PM CST
Where
Jefferson County, Cahaba Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
33.450, -86.730

Penny size hail reported in Cahaba Heights.

Hail, Jefferson

When
May 16, 12:38 PM CST to 12:39 PM CST
Where
Jefferson County, 0.69 mi S of Leeds
Measured
0.88 in hail
Reported by
Public
Coordinates
33.540, -86.550

Nickel size hail reported just southwest of the city of Leeds.

Thunderstorm Wind, Jefferson

When
May 16, 12:39 PM CST to 12:40 PM CST
Where
Jefferson County, Leeds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.550, -86.550

Several trees uprooted in the city of Leeds.

Thunderstorm Wind, Randolph

When
May 17, 12:54 PM CST to 12:55 PM CST
Where
Randolph County, Roanoke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -85.350

Numerous trees uprooted in Roanoke.

Hail, Blount

When
May 18, 1:00 PM CST to 1:01 PM CST
Where
Blount County, 0.47 mi W of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
33.981, -86.588

Quarter size hail reported south of Cleveland along Highway 79.

Flash Flood, Blount

When
May 18, 1:50 PM CST to 3:50 PM CST
Where
Blount County, 2.61 mi NW of Cleveland to 1.61 mi E of Five Pts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.006, -86.613

High water levels and flooding reported along Highway 79 in Cleveland.

Flash Flood, Etowah

When
May 18, 2:00 PM CST to 4:00 PM CST
Where
Etowah County, 0.33 mi NNW of Alabama City to 1.55 mi SE of Agricola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.034, -86.053

Several streets in Gadsden covered in swift moving water and one vehicle flooded.

Thunderstorm Wind, Tuscaloosa

When
May 18, 2:25 PM CST to 2:26 PM CST
Where
Tuscaloosa County, 5.64 mi NNW of Fosters
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -87.750

Several trees uprooted in the town of Romulus.

Hail, Calhoun

When
May 18, 3:29 PM CST to 3:30 PM CST
Where
Calhoun County, 0.9 mi NE of Jacksonville Muni Ar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.790, -85.760

Quarter size hail reported along Highway 21 south of Jacksonville.

Hail, Hale

When
May 18, 4:19 PM CST to 4:20 PM CST
Where
Hale County, 3.11 mi SE of Phipps
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.900, -87.440

Hail up to the size of quarters reported on County Road 49.

Hail, Talladega

When
May 18, 4:24 PM CST to 4:25 PM CST
Where
Talladega County, 1.34 mi ESE of Talladega Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
33.560, -86.030

Golf Ball size hail reported just east of Talladega Superspeedway.

Hail, Jefferson

When
May 18, 5:35 PM CST to 5:36 PM CST
Where
Jefferson County, Corner
Measured
1 in hail
Reported by
Public
Coordinates
33.800, -86.950

Quarter size hail reported in Corner community.

Thunderstorm Wind, Clay

When
May 18, 6:16 PM CST to 6:17 PM CST
Where
Clay County, Millerville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.180, -85.930

Several trees uprooted in the Millerville community.

Thunderstorm Wind, Coosa

When
May 18, 6:34 PM CST to 6:35 PM CST
Where
Coosa County, Weogufka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.020, -86.320

Several trees uprooted on Coosa County Road 29.

Hail, Coosa

When
May 18, 6:35 PM CST to 6:38 PM CST
Where
Coosa County, Weogufka
Measured
2 in hail
Reported by
NWS Employee
Coordinates
33.020, -86.320

Large hail removed leaves from trees with vegetation covering roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098658, 1098659, 1098660, 1098661, 1098662, 1098663, 1098664, 1098666, 1100411, 1098667, 1100448, 1100409, 1100393, 1100407, 1100451, 1100413, 1100412.